Oklahoma, 2022

Flash Flood in Oklahoma, May 24, 2022

May 24, 2022 · NWS TSA · 1 event in 1 county or zone

Showers and thunderstorms produced widespread heavy rainfall across portions of northeastern Oklahoma during the early morning hours of the 24th, as they moved repeatedly across some of the same areas for a number of hours. Three to six inches of rain fell across northern Creek County, where flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms produced widespread heavy rainfall across portions of northeastern Oklahoma during the early morning hours of the 24th, as they moved repeatedly across some of the same areas for a number of hours. Three to six inches of rain fell across northern Creek County, where flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 2:10 AM CST, 20 minutes earlier.

Area forecast discussion, May 24, 2:10 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 AM CDT Tue May 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and Tonight)
Issued at 310 AM CDT Tue May 24 2022

Messy weather scenario will play out across eastern
Oklahoma and western Arkansas today. Heavy rain and
the potential for flooding will be the main concern
today. However, the potential for severe thunderstorms
will ramp up later this afternoon and evening especially
across southeast Oklahoma. Showers and thunderstorms continue
to blossom across portions of eastern Oklahoma this morning
in a zone of isentropic lift. The heaviest rains have been
confined areas of west of Highway 75 overnight. However, this
activity will likely translate more to the east as we move toward
sunrise as the low level jet intensifies. The showers and
thunderstorms are likely to become more widespread as
the morning wears on as mid-level shortwave moves into
the region as will an MCV currently moving into southwest
Oklahoma. If that were not enough, additional thunderstorms
are expected to develop later this afternoon across southwest
Oklahoma in the vicinity of a cold front and rapidly become
an MCS and spread to the east. This activity will likely pose
a severe threat as well as a heavy rain threat. While damaging
winds and large hail will be the main concern. There will be
the potential for tornadoes within the line of storms in bowing
segments. Even in the wake of this complex, the potential for
showers and thunderstorms will continue through the night as a
developing upper level low moves out of Colorado and into western
Oklahoma.

With all that said, will expand the Flood Watch some to
cover areas favored to get the heaviest rains. Rainfall rates of
more than an inch per hour will be possible with the strongest
storms with precipitable water values increasing to around
1.6 inches. Some areas in the Flood Watch have already seen more
than 5 inches in the last 24 hours and another 2 to 4 inches
of rain would not be out of the question for today which could
lead to some significant flooding.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 310 AM CDT Tue May 24 2022

The potential for showers and thunderstorms continues
Wednesday into Wednesday night as the upper level low
moves across the region. There is the potential that
some shower and storm activity lingers into Thursday as
well, depending of the speed of the upper level low. Dry
weather with a warming trend is expected Friday and through
the Holiday weekend as high pressure prevails. Temperatures
will go from being well below normal to well above normal
on Sunday and Monday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Tue May 24 2022

Cluster of thunderstorms with heavy rainfall continue in zone of
strong low level moisture transport. This line may stall at some
point overnight, with multiple rounds of thunderstorms redeveloping
in low level jet axis, primarily impacting NE OK TAF sites
Additional storms expected with main upper level trough into the
day Tuesday. MVFR/IFR ceilings will likely persist in most areas
with brief LIFR conditions possible in the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  59  70  53 /  90  70  30  10
FSM   74  62  75  56 /  70  90  50  20
MLC   71  59  70  52 / 100  90  30  10
BVO   68  59  67  52 / 100  70  30  20
FYV   71  60  72  52 /  70  90  60  20
BYV   69  61  74  54 /  80 100  70  30
MKO   70  61  70  52 /  90  90  30  10
MIO   69  61  70  53 /  90  90  50  20
F10   70  58  69  52 /  90  80  20  10
HHW   74  62  72  54 / 100 100  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late tonight for OKZ054>057-059>061-064>066.

AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 23, 4:16 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 PM CDT Mon May 23 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 PM CDT Mon May 23 2022

...HEAVY RAINFALL LIKELY LATE TONIGHT INTO TUESDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...After Midnight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers with embedded thunderstorms are ongoing late
this afternoon along and north of Interstate 44. Most of this
rainfall should remain on the light to moderate side, with some
decrease in areal coverage possible into early evening. Stronger
storms with the potential for heavy rainfall and localized flash
flooding potential will move into northeast Oklahoma late tonight
into tomorrow morning. The highest rainfall amounts through
daybreak Tuesday will be west of Highway 75 in northeast Oklahoma,
with 1 to 2 inch totals possible. Severe weather is not expected,
though a few stronger storms with gusty winds and small hail may
occur tonight across the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY AND SUNDAY...High Wind Potential.

EXTENDED DISCUSSION...
Thunderstorms with heavy rainfall will likely be ongoing Tuesday
morning across northeast Oklahoma. This activity is expected to
spread across the remainder of eastern Oklahoma and northwest
Arkansas Tuesday into Tuesday night. Widespread 1 to 3 inch
rainfall amounts are expected with locally higher totals.
Localized flooding will be possible with any storms that move over
the same areas. The heavy rainfall threat will begin to shift
east Wednesday morning as a cold front sweeps through the area.

On Tuesday afternoon, limited severe weather potential will
exist for parts of southeast Oklahoma, with the coverage and
intensity dependent on whether breaks in the cloudiness occur and
resultant impacts on available instability.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecast today and Tuesday. A flood
watch may be needed in some areas for both flash flooding and
mainstem river flooding. Specific rainfall amounts will continue
to be refined over the next 24 hours.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 23, 9:20 PM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1020 PM CDT Mon May 23 2022

OKZ060-064-240345-
Tulsa OK-Creek OK-
1020 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northwestern Creek
and west central Tulsa Counties through 1045 PM CDT...

At 1020 PM CDT, Doppler radar indicated a strong thunderstorm near
Drumright, moving northeast at 25 mph.

HAZARD...Dime to Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Mannford...                       Drumright...
Oilton...                         Shamrock...
Keystone State Park...            Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9649 3616 9628 3601 9619 3589 9661
      3591 9662 3609 9662
TIME...MOT...LOC 0320Z 244DEG 22KT 3601 9658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 23, 10:00 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1100 PM CDT Mon May 23 2022

OKZ054-059-060-064-240430-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
1100 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of southeastern Osage,
north central Creek, southeastern Pawnee and west central Tulsa
Counties through 1130 PM CDT...

At 1100 PM CDT, Doppler radar indicated a strong thunderstorm over
Mannford, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Mannford...                       Westport...
Keystone State Park...            Walnut Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 9634 3619 9646 3638 9610 3620 9597
TIME...MOT...LOC 0400Z 238DEG 35KT 3615 9633

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 95 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Creek

When
May 24, 2:30 AM CST to 8:30 AM CST
Where
Creek County, 0.53 mi W of Markham to 1.17 mi N of Oilton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.071, -96.609

Portions of roads in and around Oilton were flooded, and a home in Oilton was threatened by flood water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027105.